## COP22 Side Event International Research Network for Low Carbon Societies

# TITLE:Session 2 of the Long-term Strategy Workshop:Long term strategies towards full decarbonisation –The role of knowledge sharing networks.Impulses from the International Research Network for Low CarbonSocieties together with IEA, the Get2C and the TWI2050 projects

#### DATE and TIME: 15:00-16:45, Friday, 11 November 2016

#### VENUE: Room Bratislava, EU pavilion

**SUMMARY:** The International Research Network for Low Carbon Societies (LCS-RNet) brings together researchers from both developing and developed countries to consider scenarios and options related to decarbonisation and low-carbon development pathways, as a background to national discourse as well as international scrutiny of NDCs. Recent results will be presented by leading researchers and discussed by **PR Shukla**, IPCC Chair WG III & **Antonio Navarra**, CMCC, Italy.

### <u>ABSTRACT</u>: Long term strategies towards full decarbonisation – The role of knowledge sharing networks.

The international debate has shifted to the question of how to achieve low carbon societies. Especially the success of the Paris agreement opened up the gate to a path for transition towards complete decarbonisation involving society at large – a path that each society has to define for itself. On the way to exchange and develop such national visions and scenarios of how to achieve complete decarbonisation, the work and knowledge of the LCS-RNet become even more important. The side event will focus on an important facet of the network's task: The exchange about the role, contents and methodologies of national scenarios. These are of prime importance as they are tools to support national discourses about visions and pathways to decarbonisation.

This topic will be explored by contributions from the network as well as inputs from international / EU projects providing insight into the most recent developments regarding deep decarbonisation scenarios. The session will be concluded by a short expert panel discussion on the role of knowledge sharing networks.

ORGANISERS: Wuppertal Institut and LCS-RNet Secretariat

#### CONTACT DETAILS:

Stefan Lechtenböhmer, Wuppertal Institut, Germany; stefan.lechtenboehmer@wupperinst.org Tomoko Ishikawa, LCS-RNet Secretariat, IGES, Japan; <u>t-ishikawa@iges.or.jp</u>



LCS-RNET SIDE-EVENT: Long term strategies: Long term strategies towards full decarbonisation – The role of knowledge sharing networks (Session 2 of the Long-term Strategy Workshop)

DATE and TIME: 15:15-16:45, Friday, 11 November 2016

| <u>VENUE</u> : | Room "Bratislava", EU pavilion   |
|----------------|--|
| DRAFT PROGRA   | MME: Chair: Stefan Lechtenböhmer, Wuppertal Institut, Germany                      |
| 15:15-15:25    | Opening remarks  |
| (10 mins.)     | • Silke Karcher, Ministry of the Environment, Germany                              |
|                | Akio Takemoto, Ministry of the Environment, Japan                                  |
| 15:25-15:30    | The LCS-RNet as a knowledge-sharing network  |
| (5 mins.)      | Shuzo Nishioka, LCS-RNet / Institute for Global Environmental                      |
|                | Strategies (IGES), Japan   |
| 15:30-15:45    | Long term strategies: Knowledge sharing networks and NDCs                          |
| (15 mins.)     | <ul> <li>Ambitious national energy scenarios and NDCs the role of a</li> </ul>     |
|                | science-policy-society discussion: Examples from Germany                           |
|                | <b>Stefan Lechtenböhmer</b> , LCS-RNet / Wuppertal Institut, Germany               |
|                | <ul> <li>Informing public discourse through decarbonisation scenarios —</li> </ul> |
|                | A template and knowledge sharing network approach                                  |
|                | Christophe Cassen, LCS-RNet / CIRED, France  |
| 15:45-16:05    | Long term strategies to full decarbonisation - project examples                    |
| (20 mins.)     | The world in 2050 project  |
|                | Luis Gomez Echeverri, IIASA, Austria   |
|                | The Get2C project  |
|                | Pedro Barata, Portugal   |
|                | <ul> <li>The IEA Energy, Climate &amp; Environment report</li> </ul>               |
|                | Liwayway Adkins, IEA   |
| 16:05-16:30    | Panel discussion - Role and way forward of science and of                          |
| (25 mins.)     | knowledge-sharing networks   |
|                | • <b>PR Shukla,</b> IPCC Chair WG III & <b>Antonio Navarra,</b> CMCC, Italy        |
|                | other panelists  |
| 16:30-16:45    | Wrap-up (by Chair)   |
| (15 mins.)     |  |
| 16:45          | Closing  |